A teenage mother who died after giving birth may have suffered devastating brain damage from being given the emergency medication to stop her heavy bleeding, according to a study heard today.
An expert said Teegan Barnard may have had an “undocumented side effect” on the drug she was given to stop blood loss during labor.
The 17-year-old, who lost nearly four liters of blood after giving birth to a taller-than-expected boy, was given carboprost, a hormone that is often given in emergencies at birth to stop bleeding.
Professor Robert Forrest, a veteran toxicologist, said today that the drug may have caused the brain damage she then suffered.
It would be “a very rare complication indeed,” said Prof. Forrest of the investigation of the avid rider Teegan in Chichester, West Sussex.
The pizza chef’s examination heard, within two hours of the birth of son Parker on September 9, 2019 at 3:04 a.m. at St. Richard’s Hospital in Chichester, Teegan suffered cardiac arrest.
Light-framed Teegan, who later died at home on October 7, 2019, could have been offered three weeks before her nine-pound child was born, but it wasn’t.
She suffered postpartum bleeding – a serious medical problem when mothers lose significant amounts of blood during labor – and underwent a caesarean section to help deliver their baby.
Teegan was given five doses of carboprost at St. Richard’s, her investigation found. Carboprost is given to contract the uterus and stop blood loss.
Prof. Forrest, formerly the NHS forensic pathology division, said carboprost may have caused the “massively severe” breathing problems that Teegan suffered within two hours of giving birth, which caused her brain to lack oxygen.
When she was put in bed after the surgery, the doctors noticed that her lips had turned blue. She had suffered “bronchoconstriction” and “bronchospasm” which caused her to lack oxygen.
Prof. Forrest said, “It took some time to properly ventilate Teegan and during that time not enough oxygen was getting into her.
“There was a bronchospasm deep in her lungs and unfortunately she suffered brain damage.”
Prof. Forrest continued, “The bottom line is what caused the severe bronchoconstriction she experienced?”
He said the evidence suggests that it wasn’t an allergic reaction, but that it was caused by carboprost.
He said, “The drug most likely to be responsible for this was carboprost because carboprost can cause severe bronchoconstriction, especially in people with asthma. This was a massively severe bronchoconstriction. We are all different and react differently to different drugs.
“There are people who have idiosyncratic side effects from drugs. Individuals can have idiosyncratic reactions that were not previously documented before a drug is administered. It is possible for someone to have an idiosyncratic reaction to carboprost and this is not documented. I think it’s more likely. ”Than unlikely [in Teegan’s case]. “
Teegan’s family attorney Adam Walker suggested that the amount of CP she is given increases the risk she is exposed to. Prof. Forrest said it was “possible”.
The doses Teegan received complied with national guidelines, the defendant said.
Prof. Forrest said he could not be sure whether carboprost was the “source of the disaster” and that the amount administered led to her death.
He added, “Nobody should be concerned about Teegan’s tragic case of using carboprost in an appropriate clinical setting.”
Teegan, who was about six feet tall and weighed 52 kg, lost 3.8 liters of blood in just 10 minutes during childbirth.
“Teegan had a great personality and was full of life,” said her mother Abbie Hallawell. “She loved her family and had close relationships with her grandparents.
“She was a girl girl who enjoyed meeting up with her friends and riding horses. Growing up, she was a normal, healthy girl who had no major illnesses.”
Ms. Hallawell and Teegan’s father, Trevor Barnard, have hired knowledgeable medical negligence attorneys to seek answers during the investigation.
Ms. Hallawell and Mr. Barnard raise Parker, who is now two, with his father Leon Forster.